Thanks for your time. I am under the impression that ekg machines tend to overdiagnose heart attacks, but what is it when the opposite happens?
My 38 year old hypertensive son was diagnosed with multiple sclerosis one year ago after presenting symptoms of supraventricular tachycardia. He has been to two different cardiologists and a pneumologist who precribed him xopenex due to shortness of breath. After one dosing of xopenex he felt a very fast heart beat that he described as a machine gun inside his chest, so fast that he was not able to estimate his own heart rate. After that his blood pressure is always in the 90/60-100/70 range with worsening fatigue, abdominal fullness and shortness of breath. He is barely able to perform any menial tasks so his cardiologist decided to run some tests on him. He admitted him for one night and placed a heart monitor over night after which he performed a nuclear stress test and 2d echo with doppler all of which were unremarkable as interpreted by him. Given persistence of symptoms my son sought a second opinion an the second cardiologist told him after performing only an ekg that he was fine. For what I have been able to read and research and my son's symptoms could it be possible that my son suffered a heart attack such as a righ ventricular infarction that has gone undiagnosed and that is the reason for his symptoms? BNP tests have also been unremarkable as well as abdominal CT scan. Additionally could it take some more time for a right ventricular infarction to start showing itself on cardiac tests? What would be your recommendation? Thanks in advance.
Right ventricular (RV) infarctions are very hard to diagnose, and are not typically well identified or diagnosed by EKG. Echocardiogram can identify poor RV function and dilated size, which in the absence of other causes, can be a sign of prior RV infarct. Nuclear stress tests are also poor at identifying RV infarction. The right ventricle is not as muscular or as large as the left ventricle, because it pumps blood to the lungs under a lower pressure than the left ventricle which pumps blood to the body and must push against the pressure in our aorta (blood pressure).
If echocardiogram was normal for the RV, then chances that this was an RV infarction are less. If there is enough concern by the cardiologist, and other testing has been negative, then sometimes performing a right heart catheterization, where pressures in the heart and lungs are measured to evaluate for signs of RV failure or infarction, can be useful. Also, and Cardiac MRI may be useful to evaluate for scar.
It should be noted, however, that not all your son's symptoms as you describe them, are fully consistent with RV infarct. RV infarction may cause abdominal fullness, but typically people will develop lower extremity swelling (edema) first from backup of blood in the venous system. Since the RV pumps blood to the lungs, an RV infarct will cause less blood to get to the lungs, and so shortness of breath is NOT a finding consistent with RV infarct, because shortness of breath from cardiac cause is typically caused by fluid accumulation in the lungs (pulmonary edema).
Finally, the tachycardia (fast heart rate) he experienced after Xopenex is likely related to that medication. It is a beta agonist, which causes the heart rate to accelerate. Since it is an inhaler, very little reaches the blood stream, but it can cause some acceleration in rate, and can even cause episodes of supraventricular tachycardia (SVT).
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.